PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Purely periodic and transcendental complex continued fractions

Volume 194 / 2020

Gerardo González Robert Acta Arithmetica 194 (2020), 241-265 MSC: Primary 11K60; Secondary 11J70. DOI: 10.4064/aa180502-17-6 Published online: 12 March 2020


Adolf Hurwitz proposed in 1887 a continued fraction algorithm for complex numbers: Hurwitz continued fractions (HCF). Among other similarities between HCF and regular continued fractions, quadratic irrational numbers over $\mathbb {Q}(i)$ are precisely those with periodic HCF expansions. In this paper, we give some necessary as well as some sufficient conditions for pure periodicity of HCF. Then, we characterize badly approximable complex numbers in terms of HCF. Finally, we prove a slightly weaker complex analogue of a theorem by Y. Bugeaud (2003) on the transcendence of certain continued fractions.


  • Gerardo González RobertDepartment of Mathematics
    Aarhus University
    Ny Munkegade 118
    Aarhus C 8000, Denmark

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image